Levetiracetam-Induced Hepatic Dysfunction
Correspondence Address: Source of Support: None, Conflict of Interest: None DOI: 10.4103/0028-3886.293452
Source of Support: None, Conflict of Interest: None
Keywords: Drug-induced liver injury, hepatic dysfunction, levetiracetam, side effect
Levetiracetam is a second-generation antiepileptic. It acts by binding to SV2 (synaptic vesicle protein 2) thereby inhibiting the release of glutamate as well as by blocking high-voltage-gated calcium channel in presynaptic neurons.
Levetiracetam has a high oral bioavailability and is widely used because of its safety and efficacy. Two thirds of the drug is excreted unchanged in the urine. One-third undergoes hydrolysis. Common side effects of its use are emotional lability, mood swings, depression, and headache.
We report a rare case of hepatitis with the use of levetiracetam.
A 29-year-old male was admitted to the emergency department with history of headache and altered sensorium of sudden onset. On examination, patient was unconscious with a Glascow Coma Score E1V1M3 with left hemiplegia. Pupils were equal and reactive. Cranial nerves could not be examined. His blood pressure was high at 190/100 mm Hg. CT head showed a large right ganglio capsular bleed (40 ml) with intraventricular extension and a midline shift of 11 mm. Past medical history revealed that he was a hypertensive on irregular medication and known to consume alcohol in moderate amounts for the last 5 years.
He underwent emergency craniotomy and evacuation of intracerebral hematoma. Baseline investigations including liver function test, hemogram, and prothrombin time were normal except for a slight rise in serum creatinine. Patient was put on levetiracetam for seizure prophylaxis.
On day 5, patient developed high colored urine and fever. Liver function tests revealed a rise in serum bilirubin and liver enzymes. (Bilirubin 5 mg/dL ; ALT 267 u/L; AST 241 u/L; Sr albumin 3.6 g/L; INR 1.6). Hemogram did not show any abnormality (Hb 14.2; TLC 9460; Platelet count 3.25 lakhs/ml). Drug-induced liver injury was suspected and levetiracetam was withdrawn. Serum was sent for hepatitis A, B, C, and E markers that came back as negative. Ultrasound abdomen did not show any dilatation of biliary tract; size of the liver and echo textures were normal. Patient was not on any other medication at this time that is known to cause liver injury. There was no evidence of congestive heart failure. Three days after withdrawal of levetiracetam, the liver enzymes as well as bilirubin started to decrease and patient gradually got better. Drug rechallenge as well as liver biopsy was not done in this case.
It seems quite probable that levetiracetam is the causative agent of this hepatocellular damage given the temporal relationship between the administration of the drug and the onset of symptoms, absence of any other etiology for liver dysfunction, and prompt reversal of liver enzymes after stopping levetiracetam. In order to assess the likelihood of drug-induced liver injury, we used CIOMS- RUCAM scale. A score of 8 for levetiracetam suggested that indeed it is a probable cause for this hepatocellular injury. For any patient who develops an increase in ALT above three times the upper normal limit (ULN) in association with a total serum bilirubin level greater than twice the ULN (indicating impaired liver function from the injury), or any hepatic-related symptoms, the FDA guidance states that biochemical criteria have been met, implying the patient is at high risk for developing acute liver failure.
Though rechallenge with the causative drug would have been definitive, this was avoided as there was sufficient evidence of causation.
The clinical presentation of this patient does not fit into drug rash with eosinophilia and systemic symptoms (DRESS) syndrome. DRESS is a distinct, severe, idiosyncratic reaction to a drug characterized by a prolonged latency period anywhere from 2 to 8 weeks after initiating the offending drug. It is followed by a variety of clinical manifestations, usually fever, rash, lymphadenopathy, eosinophilia, and a wide range of mild-to-severe systemic presentations and visceral involvement such as hepatitis, pneumonitis, myocarditis, pericarditis, nephritis, and colitis. Our patient neither had cutaneous manifestations nor eosinophilia, lymphadenopathy or organ involvement other than hepatitis. The onset of liver dysfunction in our patient does not fit into DRESS.
We report this case particularly because levetiracetam is the preferred drug for seizures and seizure prophylaxis and widely used due to its safety and efficacy as shown in many clinical scenerios such as in brain injury, brain tumors, patients with acute intermittent porphyria, and during pregnancy.
Choosing the most appropriate antiepileptic drug in patients with liver disease represents a difficult challenge, as most medications are metabolized by the liver. Levetiracetam is shown to be safe and recommended as the first line therapy in the treatment of epilepsy in patients, who have an associated liver dysfunction because of its minimal hepatic metabolism. Levetiracetam is also shown to be effective in the treatment of seizures in patients after liver transplantation.
On the contrary, levetiracetam can induce hepatocellular injury and dysfunction as occurred in our patient, due to idiosyncratic reaction by the body. Drug–protein adducts, formed by drugs or their metabolites that interact with host proteins are presented as neoantigens by major histocompatibility complex class II, thereby triggering an immunoallergic reaction. Following the initial insult, additional mechanisms such as inhibition of transporters, mitochondrial injury, endoplasmic reticulum and oxidative stress, and proinflammatory cytokines can further amplify the injury mechanisms that lead to acute DILI.
Though the product monologue of levetiracetam does not mention liver injury as a side effect, there are post marketing reports of hepatitis with the use of this drug. There are few case reports in the literature as shown in [Table 1] implicating levetiracetam as a probable cause for liver injury.
In a case control study, the concurrent administration of TMZ (temozolamide) and LEV (levetiracetam) was related to a significant increase in the development of acute liver injury and even death in comparison to patients treated with one of either TMZ or LEV.
Though rare, hepatic dysfunction with the use of levetiracetam can be severe enough to cause morbidity and even mortality. The best treatment is to have a high degree of suspicion and withdraw the drug immediately. Therefore clinicians should be aware of this unwanted side- effect of this highly useful medication.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form the patient(s) has/have given his/her/their consent for his/her/their images and other clinical information to be reported in the journal. The patients understand that their names and initials will not be published and due efforts will be made to conceal their identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.